Rivastigmine is a cholinesterase inhibitor used in the symptomatic treatment of mild to moderate Alzheimer’s disease. A reduction in cholinergic activity has long been proposed as a cause for Alzheimer’s disease which supports the rationale of using cholinesterase inhibitors for symptomatic relief.
Patient Safety Risks
Rivastigmine patches pose specific patient safety risks that could lead to either an overdose or hospitalisation. These risks are associated with:
- Multiple patch application
- Omitted or delayed dosing
- Errors associated with similar sounding drugs
- Wrong strength
Pharmacists are ideally placed to help patients or their carers minimise these risks and use the patches safely.
Multiple patch application is most frequently associated with patients not removing the old patch when applying a new one, or applying more than one patch at the same time potentially resulting in overdose.
Multiple patch application has been shown to be a particular risk where patients depend on carers for the application of their patches such as in care homes. Care homes could mitigate this risk by writing the day or date of application onto the patch.
Pharmacists can support patients / carers by providing clear and accurate advice regarding application of rivastigmine patches. Appropriate counselling points would include:
- Remove the previous days patch before applying a new one
- Patches should be replaced every 24 hours
- Only one patch should be worn at a time
- If a patch falls off, apply a new one for the rest of the day and replace this at the normal time the following day
- Patches should not be applied to red, broken or inflamed skin
- Application sites should be rotated with reapplication to the same site being avoided for 14 days to reduce the risk of skin irritation
- Some manufacturers provide patient diaries or record sheets to promote recording of patch application, alternatively the day/date of application can be written on the actual patch
- Do not cut the patch
Pharmacists should also ensure that rivastigmine patches are clearly labelled “Apply one patch every twenty four hours. Remove and discard the old patch before applying a new patch to a different location” as an accurate and comprehensive administration instruction.
Pharmacists supplying medication to care homes can provide topical MAR charts to support carers to record patch application and removal, these forms can also record the patch application site to ensure site rotation. A topical medicines application record can be downloaded from NumarkNet.
Omitted or delayed dosing most commonly occurs in a hospital setting where there are issues with product availability. Delayed dosing has also occurred where the patches are replaced at the incorrect frequency e.g. every 72 hours rather than 24 hours.
Rivastigmine should be considered a “critical medicine,” this is a medicine where the timeliness of administration is considered critical.
Similar sounding drugs dispensing errors can occur as a consequence of confusion between rivastigmine and rotigotine patches due to the similar names. Prescribing and administration errors have also been attributed to the similar names of these products.
Wrong strength dispensing and prescribing errors have occurred as a consequence of the wrong patch strength being prescribed or supplied.
Changes to prescribing and storage systems can be used to mitigate the risk of dispensing or prescribing errors. Changes can include a review of dispensary storage to reduce the risk of mis-selection, whilst reminders can be incorporated into electronic prescribing systems to reduce the risk of prescribing the wrong product or strength.
A MHRA Drug Safety Update was issued detailing the risks posed by rivastigmine patches; despite this the number of reported patient safety incidents has risen. During the 2 year period 2014-16 246 incidents were reported2, of which 40 were categorised as causing low to moderate patient harm. The increasing range of rivastigmine products may be contributing to these patient safety incidents, increasing awareness of the range of products available along with promoting appropriate use of patches and consideration of rivastigmine as a critical medicine could reduce the risk of further patient safety events.
 National Patient Safety Agency Rapid Response Report NPSA/2010/RRR009
 MHRA- Drug Safety Update, Rivastigmine transdermal patch: risk of medication errors. June 2010; vol 3(11) 2 accessed via :https://www.gov.uk/drug-safety-update/rivastigmine-exelon-transdermal-patch-risk-of-medication-errors March 2017